| Model Number |
640CF0412 |
| Medical Device Problem Codes |
Positioning Problem (3009); Premature Separation (4045)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
09/18/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, race, and ethnicity, were not provided.The initial reporter phone: (b)(6).The initial reporter email address is not available / reported.A review of manufacturing documentation associated with this lot (30219544) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).Premature detachment necessitating additional intervention is a known potential procedural complication associated with the orbit galaxy coil.The sequence of events related to the unintended detachment are not known; however, premature coil detachment is generally indicative of the application of excessive force, possibly in an attempt to overcome some type of resistance.Root cause determination is pending additional investigation.The orbit galaxy instructions for use (ifu) cautions the user that if coil repositioning in the vasculature is required, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil during retraction.Although the coil is stretch resistant, failure of the delivery tube and the coil to retract at the same time indicates that the coil may have stretched which could lead to premature detachment or coil fracture.If a one-to-one relationship does not exist, remove the infusion catheter and the coil as an assembly and replace.If desired placement or stability cannot be achieved, the coil must be removed from the patient.Review of the limited information does not allow for an exact determination of root cause; however, there are clinical and procedural factors, including aneurysm/vessel characteristics, device interaction, device selection, and operator technique, that may have contributed to the reported event.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during a coil embolization procedure, the 4mm x 12cm orbit galaxy tdl complex fill coil (640cf0412 / 30219544) prematurely detached inside the artery.The physician attempted to retrieve the coil but was not successful.To restore blood flow, an unspecified stent was deployed to tack the coil near the aneurysm wall.The procedure was successfully completed with a reported good outcome.The reported event resulted in a 15-minute procedural delay; however, there was no report of any patient adverse event or complication.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 07 november 2020.[additional event information]: the healthcare professional reported that during an aneurysm coil embolization targeting a 5mm x 5mm aneurysm with normal vessel tortuosity, the 4mm x 12cm orbit galaxy tdl complex fill coil (640cf0412 / 30219544) prematurely detached at the detachment zone during the attempt to place the coil in the aneurysm.The detachment occurred outside the neck of the aneurysm.The physician attempted to retrieve the coil but was not successful.To restore blood flow, the physician placed and deployed a 4mm x 30mm enterprise® vascular reconstruction device (enc403012 / 11161318) to secure the coil near the aneurysm wall.It was reported that blood flow was not reduced as the physician immediately placed the stent.There was no evidence of thrombosis.Prophylactic anticoagulation therapy was administered as a result of the event.The patient received aspirin 300mg, clopidogrel 150mg, and abciximab 5ml.There was no attempt to detach the coil prior to the premature detachment.The coil did not become separated into two or more pieces; there was issue with coil conformability to the wall of the aneurysm, but the coil did not herniate into the parent vessel during positioning.The coil was delivered using a competitor brand microcatheter.The same microcatheter was used to deliver previous coils, there was no resistance or friction encountered during the coil advancement through the microcatheter.Adequate and continuous flush was maintained through the microcatheter.There was no coil entanglement with previously placed coils.The coil did not unravel nor stretched, and excessive force had not been applied.There was no device damage noted prior to use.The concomitant microcatheter was not repositioned over the coil while the coil was deployed or partially deployed out of the distal end of the microcatheter.One-to-one relationship between the coil and the delivery wire was not verified with fluoroscopy.The patient did not experience any adverse event as a result of the event.The procedure was successfully completed.Positioning difficulty and premature detachment necessitating additional intervention are known potential procedural complications associated with the orbit galaxy coil.The orbit galaxy instructions for use (ifu) cautions the user that if coil repositioning in the vasculature is required, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil during retraction.Although the coil is stretch resistant, failure of the delivery tube and the coil to retract at the same time indicates that the coil may have stretched which could lead to premature detachment or coil fracture.If a one-to-one relationship does not exist, remove the infusion catheter and the coil as an assembly and replace.If desired placement or stability cannot be achieved, the coil must be removed from the patient.Following failed coil placement, it appears that the coil unintendedly detached in the parent artery.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.Review of the limited information does not allow for an exact determination of root cause.However, there are clinical and procedural factors, including aneurysm/vessel characteristics, device selection, device interaction, and operator technique, that may have contributed to the reported event.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to report that the product return availability has been changed due to covid-19 quarantine restriction.The product component is not available for return.Should the product be available for return, the complaint will be updated to reflect the information and a supplemental 3500a report will be submitted once the product is received and investigation has been completed.This supplemental mdr also includes the implantation date of the prematurely detached coil; this was mistakenly left out in the initial mdr report.Conclusion: the healthcare professional reported that during an aneurysm coil embolization targeting a 5mm x 5mm aneurysm with normal vessel tortuosity, the 4mm x 12cm orbit galaxy tdl complex fill coil (640cf0412 / 30219544) prematurely detached at the detachment zone during the attempt to place the coil in the aneurysm.The detachment occurred outside the neck of the aneurysm.The physician attempted to retrieve the coil but was not successful.To restore blood flow, the physician placed and deployed a 4mm x 30mm enterprise® vascular reconstruction device (enc403012 / 11161318) to secure the coil near the aneurysm wall.It was reported that blood flow was not reduced as the physician immediately placed the stent.There was no evidence of thrombosis.Prophylactic anticoagulation therapy was administered as a result of the event.The patient received aspirin 300mg, clopidogrel 150mg, and abciximab 5ml.There was no attempt to detach the coil prior to the premature detachment.The coil did not become separated into two or more pieces; there was issue with coil conformability to the wall of the aneurysm, but the coil did not herniate into the parent vessel during positioning.The coil was delivered using a competitor brand microcatheter.The same microcatheter was used to deliver previous coils, there was no resistance or friction encountered during the coil advancement through the microcatheter.Adequate and continuous flush was maintained through the microcatheter.There was no coil entanglement with previously placed coils.The coil did not unravel nor stretched, and excessive force had not been applied.There was no device damage noted prior to use.The concomitant microcatheter was not repositioned over the coil while the coil was deployed or partially deployed out of the distal end of the microcatheter.One-to-one relationship between the coil and the delivery wire was not verified with fluoroscopy.The patient did not experience any adverse event as a result of the event.The procedure was successfully completed.Based on complaint information, the device was not available to be returned for analysis.A review of manufacturing documentation associated with this lot (30219544) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Positioning difficulty and premature detachment necessitating additional intervention are known potential procedural complications associated with the orbit galaxy coil.The orbit galaxy instructions for use (ifu) cautions the user that if coil repositioning in the vasculature is required, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil during retraction.Although the coil is stretch resistant, failure of the delivery tube and the coil to retract at the same time indicates that the coil may have stretched which could lead to premature detachment or coil fracture.If a one-to-one relationship does not exist, remove the infusion catheter and the coil as an assembly and replace.If desired placement or stability cannot be achieved, the coil must be removed from the patient.Following failed coil placement, it appears that the coil unintendedly detached in the parent artery.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.Review of the limited information does not allow for an exact determination of root cause.However, there are clinical and procedural factors, including aneurysm/vessel characteristics, device selection, device interaction, and operator technique, that may have contributed to the reported event.With the information available and without the product available for analysis, the reported customer complaint could not be confirmed.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.The exact cause of the event could not be conclusively determined; however, it is possible that circumstances of the procedure and / or device manipulation / interaction may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Corrected section: d.6.A.Updated sections: d.6.A, g.3, g.6, h.2, h.3, h.6, h.10 and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.The implantation month, date, and year were added.This information was mistakenly left out in the initial report.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the returned complaint device on 09 february 2021.The returned product underwent evaluation and analysis.[conclusion]: the healthcare professional reported that during an aneurysm coil embolization targeting a 5mm x 5mm aneurysm with normal vessel tortuosity, the 4mm x 12cm orbit galaxy tdl complex fill coil (640cf0412 / 30219544) prematurely detached at the detachment zone during the attempt to place the coil in the aneurysm.The detachment occurred outside the neck of the aneurysm.The physician attempted to retrieve the coil but was not successful.To restore blood flow, the physician placed and deployed a 4mm x 30mm enterprise® vascular reconstruction device (enc403012 / 11161318) to secure the coil near the aneurysm wall.It was reported that blood flow was not reduced as the physician immediately placed the stent.There was no evidence of thrombosis.Prophylactic anticoagulation therapy was administered as a result of the event.The patient received aspirin 300mg, clopidogrel 150mg, and abciximab 5ml.There was no attempt to detach the coil prior to the premature detachment.The coil did not become separated into two or more pieces; there was issue with coil conformability to the wall of the aneurysm, but the coil did not herniate into the parent vessel during positioning.The coil was delivered using a competitor brand microcatheter.The same microcatheter was used to deliver previous coils, there was no resistance or friction encountered during the coil advancement through the microcatheter.Adequate and continuous flush was maintained through the microcatheter.There was no coil entanglement with previously placed coils.The coil did not unravel nor stretched, and excessive force had not been applied.There was no device damage noted prior to use.The concomitant microcatheter was not repositioned over the coil while the coil was deployed or partially deployed out of the distal end of the microcatheter.One-to-one relationship between the coil and the delivery wire was not verified with fluoroscopy.The patient did not experience any adverse event as a result of the event.The procedure was successfully completed.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: 4mm x 12cm orbit galaxy tdl complex fill coil was received contained in a pouch.Visual inspection was performed.The hypotube and the coil introducer were observed severely kinked.The embolic coil component was not returned for evaluation.No other damage nor anomaly was observed during the visual inspection.A review of manufacturing documentation associated with this lot (30219544) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint documented that during the coil embolization procedure, the 4mm x 12cm orbit galaxy tdl complex fill coil prematurely detached at the detachment zone during the coil placement attempt; the detachment occurred outside the aneurysm neck.The reported premature detachment was confirmed during the visual inspection performed on the returned device.The embolic coil component was not returned.The returned complaint device showed severe kinked on the hypotube and the coil introducer; an indication that at some point, force was applied on the device.It cannot be determined whether it was during procedure handling or post-procedure handling.The issue related to the positioning difficulty and coil conformability could not be confirmed through functional evaluation.Coil conformability issue is a known potential issue associated with coil embolization and is listed in the instruction for use (ifu) as such.Factors such as the shape of the aneurysm, the tortuosity of the parent vessel may have contributed to the way a coil conforms when it is delivered to the target lesion.The reported issue related to the coil not conforming to the aneurysm cannot be evaluated in the environment of the product analysis lab, as the issue is dependent on the context of the procedure and likely, the characteristics and dimensions of the target lesion.Positioning difficulty and premature detachment necessitating additional intervention are known potential procedural complications associated with the orbit galaxy coil.The orbit galaxy instructions for use (ifu) cautions the user that if coil repositioning in the vasculature is required, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil during retraction.Although the coil is stretch resistant, failure of the delivery tube and the coil to retract at the same time indicates that the coil may have stretched which could lead to premature detachment or coil fracture.If a one-to-one relationship does not exist, remove the infusion catheter and the coil as an assembly and replace.If desired placement or stability cannot be achieved, the coil must be removed from the patient.Following failed coil placement, it appears that the coil unintendedly detached in the parent artery.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.There are clinical and procedural factors, including aneurysm / vessel characteristics, device selection, device interaction, and operator technique, that may have contributed to the reported event.Since the alleged failure required additional intervention (i.E.Stent deployment) to secure the coil to the vessel wall and prevent patient complications, the event meets mdr reporting criteria as a ¿serious injury.¿ based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.H.6: the code ¿no device problem found¿ code was used in investigation findings to indicate that the issue reported related to the positioning difficulty / coil conformability issue could not be duplicated / confirmed through functional evaluation as this is specific and dependent on the patient¿s anatomy and procedure device handling.The code ¿cause not established¿ was used in investigation conclusions is corresponding to the code ¿no device problem found.¿ the manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.